European clinicians have treated acetaminophen (APAP) poisoning with intravenous N-acetylcysteine (NAC) for more than four decades. Ever since Prescott, et al., published their game-changing work in 1977, the standard schedule for treating APAP overdose called for administering 300 mg/kg NAC over 20-21 hours.
The United States was late to the game, continuing to rely on oral NAC until a commercial IV preparation, Acetadote, was approved by the Food and Drug Administration in 2004. The generally recommended protocol for administering IV NAC at that time was 150 mg/kg over 15 minutes, 50 mg/kg over four hours, and 100 mg/kg over 16 hours.
This 20.25-hour schedule was effective in preventing hepatotoxicity, especially when initiated within the first eight hours after acute ingestion. It soon became clear, however, that the rapid 150 mg/kg loading dose was associated with an unacceptably high incidence of nonallergic adverse reactions, including rash and flushing, as well as more serious occasional episodes of bronchospasm and hypotension. When the loading dose was administered more slowly—over one hour—adverse reactions became much less common, but they didn't disappear.
What's more, the complicated three-bag protocol required staff to prepare three separate bags with different concentrations of NAC that were infused at different rates. Because APAP-poisoned patients are often started on the antidote in the emergency department and then transferred to an in-hospital service or even to another hospital, lack of communication and poor handoffs can lead to medication errors or interruptions in treatment each time a new bag has to be prepared and infused.
Lately, toxicologists have started asking if there might be a better, more straightforward protocol that would be as effective as the three-bag technique while minimizing adverse reactions and medication errors. Growing evidence supports that a simple, two-bag regimen might fit the bill, but is it ready for prime time?
The change involves combining the first two doses of NAC in the three-bag protocol into one bag and administering that total dose over the first four hours of treatment. The proposed two-bag protocol for NAC is 200 mg/kg over four hours and 100 mg/kg over 16 hours.
This protocol administers the same amount of NAC (300 mg/kg) over the same period of time (20 hours) as the standard three-bag regimen. In fact, these schedules are exactly the same after the four-hour mark. This protocol avoids a rapid, large loading dose over the initial 15 minutes or one hour of treatment, but no evidence shows that this initial load is necessary to improve clinical outcomes. Recently, several groups have published papers suggesting that switching to the two-bag protocol would be safe and effective.
Wong and Graudins in Victoria, Australia, compared 210 patients treated with the new protocol with a historical cohort comprised of 389 patients treated with the 21-hour three-bag IV regimen. (Clin Toxicol. 2016;54:115.) The results showed that two-bag treatment was associated with a significantly lower rate of adverse reactions (4.3% v. 10%). No patient in either group died or was referred to a liver transplant unit, suggesting that the study population was made up of predominantly low-risk patients.
McNulty, et al., from the Western Sydney Toxicology Service did a similar comparison after their group adopted the two-bag protocol in 2015. (Clin Toxicol. 2018;56:618.) Again, patients treated with the simplified two-bag protocol (n=163) had a lower rate of anaphylactoid reactions than those treated with three bags (5% v. 14%). When considering the results of this study, however, it is important to note that at least some of the 313 patients treated with the three-bag dosing schedule may have received the 150 mg/kg loading dose over only 15 minutes, a rapid infusion rate known to increase the incidence of adverse reactions, which is virtually never used anymore. This study has also been criticized for not including enough patients at more than low risk for hepatotoxicity based on their serum APAP levels.
Many medical centers in Denmark started using the two-bag NAC regimen routinely in 2012. Schmidt, et al., did a retrospective chart review comparing safety and efficacy data involving 274 patients treated with three-bag NAC before the changeover and 493 patients treated with two-bag NAC afterwards. (Clin Toxicol. 2018;56:1128.) Fewer patients in the latter group developed anaphylactoid reactions (4% v. 17%). This result is difficult to interpret because it appears possible that all the patients treated with three-bag NAC were given the loading dose over 15 minutes.
The authors reported no difference in hepatotoxicity (4% v. 4%), but I was alarmed that there were two deaths in the two-bag group. One of these patients apparently presented late with renal failure and encephalopathy and would have been expected to have a poor prognosis in any case. The other patient, however, was described as presenting within four hours after acutely ingesting a moderate amount of APAP (6-10 g.) The authors said she completed the two-bag regimen without interruption. It would have been helpful to know more information about this patient's hospital course and manner of death.
Should we use the two-bag NAC regimen? I was enthusiastic about the change when I first started looking at the literature. I'm all for simplifying protocols and minimizing chances for adverse reactions and medication errors.
But the science is not yet convincing. At least one big study I reviewed (Schmidt) compared two-bag NAC to a schedule using a loading dose of 150 mg/kg given over 15 minutes, a rapid rate that is no longer standard treatment. I am also concerned about the seemingly routine patient in the Schmidt study who died after being treated with two-bag NAC, and would not be comfortable adopting the two-bag protocol.
Still, a number of large medical centers are using two-bag NAC, including several in Australia, many in Denmark, and some institutions associated with the Rocky Mountain Poison Center. I expect to see more papers detailing experience with large numbers of APAP-toxic patients treated with two-bag NAC in the next few years. Then we may be able to make a more rational decision about which protocol is safer and more effective. Until then, consider me a three-bagger.
Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Read his blog atwww.thepoisonreview.com, follow him on Twitter @poisonreview, and read his past columns athttp://bit.ly/EMN-ToxRounds.Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.